Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 253, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 11, 2002, 4:29 AM EST for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2002, 4:29 AM EST (09:29 UTC)
- Expired
- Nov 11, 2002, 5:00 AM EST
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 1:10 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS51 KRNK 110929 SVRRNK VAC009-019-680-111000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 429 AM EST MON NOV 11 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA LYNCHBURG CITY IN CENTRAL VIRGINIA * UNTIL 500 AM EST. * AT 417 AM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 9 MILES WEST OF FOREST...MOVING EAST AT 45 MPH. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. * SOME LOCATIONS THREATENED THROUGH 500 AM EST INCLUDE FOREST... LYNCHBURG CITY... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 3:42 AM EST, 47 minutes earlier.
Area forecast discussion, Nov 11, 3:42 AM EST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 342 AM EST MON NOV 11 2002 STRONG LINE OF TSTMS NEARING BLUE RDG...A FEW HAVE BEEN SEVERE. SO FAR NO EVIDENCE OF ANY PROBLEMS WITH GRADIENT WINDS BEHIND THIS LINE...AND GRADIENT SHOULD BE WEAKENING QUICKLY BEHIND IT. STORMS COULD STILL BE STRONG EAST OF THE BLUE RDG THIS MORNING...AND TORNADO WATCH REMAINS IN EFFECT UNTIL 7AM. FRONT AND ASSOC PRECIP MAY JUST CLEAR ERN CWA LATE TDY...THEN MOVE INTO ERN VA AND NC OVERNIGHT. KEEPING A LOW CHC POP FAR EAST HOWEVER GIVEN SOME UNCERTAINTY IN HOW FAR EAST DRY AIR WILL GET. AS FAR AS TEMPS...COOLER AIR A LTL SLOWER AND GUIDANCE UP A BIT FOR HIGHS SO WILL BUMP UP 3-4 DEGREES FOR HIGHS TDY. NEXT WAVE LOOKING A LTLT STRONGER AND OVERUNNING PRECIP SHOULD SLIDE BACK UP INTO MAINLY SOUTHEASTERN HALF OF CWA DURING THE DAY TUESDAY...BEFORE UPR TROF FINALLY PUSHES THRU ON WED. MDLS...ESPECIALLY GFS...FAIRLY CONSISTENT BUT DUE TO TREND TOWARD STRONGER WAVE WILL PUSH HIGHER POPS A LTL FURTHER NORTH ON TUES. AIR MASS WITH UPR TROF STILL LOOKS COLD ENUF FOR SNOW SHOWERS IN FAR WEST TUES NIGHT AND WED MRNG...COULD LINGER A LTL LONGER IN THE DAY UNTIL S/WV RDG MVS IN. DECIDED AT THIS POINT TO MAKE NO CHNGS FOR WED OR BYND DUE TO BUSY ONGOING WX. WILL HOLD OFF ON ZONES UNTIL AT LEAST 4AM TO CLEAR THE WEST FROM THE WATCH. FCSTID = 2 ROA 68 47 51 36 / 60 20 50 40 LYH 70 47 52 37 / 80 30 60 50 DAN 71 50 52 40 / 80 30 60 50 BLF 60 41 47 31 / 50 20 30 30 LWB 60 39 46 28 / 50 20 30 30 BCB 65 43 48 34 / 60 20 50 40 TNB 63 43 49 33 / 60 30 60 50 .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON
Hazardous weather outlook, Nov 10, 12:10 PM EST, 16 hours 19 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA...AND ACROSS ALL OF SOUTHEAST WEST VIRGINIA. PLEASE SEE OUR SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AMS
In the hours before
Special weather statement, Nov 10, 11:11 PM EST, 5 hours 18 minutes before
VAZ007-009-110500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1111 PM EST SUN NOV 10 2002 THUNDERSTORMS WITH BRIEF HEAVY RAIN...AND WIND GUSTS TO 45 MPH WILL MOVE INTO THE RICHLANDS...AND SALTVILLE AREA BY 1140 PM. THESE STORMS WILL REACH TAZEWELL AND MARION TOWARD MIDNIGHT. REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 400 AM. KEEP TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA FOR ANY UPDATES...OR POSSIBLE WARNINGS. WHP
Special weather statement, Nov 11, 12:36 AM EST, 3 hours 53 minutes before
VAZ032>035-045>047-110630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1236 AM EST MON NOV 11 2002 A LINE OF HEAVY SHOWERS AND THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 40 TO 50 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING HEAVY DOWNPOURS OF AN INCH TO AN INCH AND A HALF WITHIN AN HOUR. THESE STORMS WILL BE MOVING INTO SOUTHERN FRANKLIN COUNTY BY 1:00 AM...SOUTHEASTERN BEDFORD AND SOUTHERN CAMPBELL COUNTY BY 1:30 AM...THEN INTO AMHERST...APPOMATTOX AND BUCKINGHAM COUNTY BY 2:00 AM. HEAVY RAINFALL IN A SHORT AMOUNT OF TIME WILL PRODUCE PONDING OF WATER ON ROADWAYS.
Special weather statement, Nov 11, 2:01 AM EST, 2 hours 28 minutes before
VAZ013-014-018>020-110800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 201 AM EST MON NOV 11 2002 A LINE OF THUNDERSTORMS WILL BE MOVING INTO PULASKI...MONTGOMERY...ALLEGHANY AND BATH COUNTIES BETWEEN 2:15 AM AND 3:00 AM. THESE STORMS ARE PRODUCING WIND GUST UP TO 45 MPH. BRIEF HEAVY DOWNPOURS OF ONE TO ONE AND A HALF OF AN INCH IN AN HOUR ARE ALSO POSSIBLE WITH THESE STORMS. STONEFIELD
Local storm report, Nov 11, 2:53 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM MONETA VA 0.75 IN HAIL
11/11/02 BEDFORDLocal storm report, Nov 11, 3:17 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 AM SPRINGVILLE VA 1.75 IN HAIL
11/11/02 TAZEWELL
0158 AM VA WIND DAMAGE
11/11/02 CAMPBELL TREE DOWN ON HOUSE
TIMBERLAKE AREALocal storm report, Nov 11, 4:01 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM ROANOKE VA 0.75 IN HAIL
11/11/02 ROANOKE REPORTED BY SPOTTERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 12:01 AM EST | Severe Thunderstorm Warning | RNK | Patrick | 29 min |
| Nov 11, 12:31 AM EST | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 44 min |
| Nov 11, 1:07 AM EST | Severe Thunderstorm Warning | RNK | Franklin | 23 min |
| Nov 11, 1:38 AM EST | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 37 min |
| Nov 11, 2:08 AM EST | Severe Thunderstorm Warning | RNK | Smyth | 37 min |
| Nov 11, 2:24 AM EST | Severe Thunderstorm Warning | RNK | Wythe | 51 min |
| Nov 11, 2:37 AM EST | Severe Thunderstorm Warning | RNK | Buckingham | 23 min |
| Nov 11, 3:01 AM EST | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 29 min |
| Nov 11, 3:37 AM EST | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 23 min |
| Nov 11, 3:54 AM EST | Severe Thunderstorm Warning | RNK | Bedford | 21 min |
| Nov 11, 6:53 AM EST | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.